Virginia, 2004Flash Flood and Damaging Winds in Virginia, May 18, 2004
May 18, 2004 · NWS LWX · 3 events in 2 counties and zones
2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 2:25 PM EST, 55 minutes earlier.
Area forecast discussion, May 18, 2:25 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EST TUE MAY 18 2004
SHORT TERM...TNGT/WED...
BOX ISSUED JUST TO OUR W...TSTMS INCRSG IN INTENSITY/CVRG TO OUR
W...AND HV UPPED POPS IN THE NW CRNR OF THE CWA TO LKLY. AS
DISCUSSED IN PRVS AFD FEEL MAIN THREAT COULD BE HVY RAIN/FLSH
FLD...BUT HOPEFULLY W/ FORWARD MVMNT FASTER TDA STORMS WL MV QUICK
ENUF TO PRECLUDE TOO MUCH RAIN OVR ONE LOCATION.
FNT APRCHS MASON-DIXON ARND SUNRISE...CONSIDERABLE CLD CVR...LKLY
POPS...DEEP MOISTURE. THIS SHOULD HELP KEEP TEMPS DOWN A FEW DEGS AS
WELL.
WOODY
.LONG TERM...WED NGHT THROUGH TUE...
HI PRES CRRNTLY OFF MID ATLC COAST RETRGRDS BCK AS H5 HIGH OVR TX
MIGRATES ESTWARD. THIS WL MNTN S/SW SFC FLO AND UNSTBL ATM.
NEXT MAIN SFC FEATURE IS WRM FRNT FRM SFC LW IN MDWST ACRSS CWA ON
FRI. SFC-H7 DELTA THETA-E ON FRI REACHES 20 PER AVN SOLN...AS ATMS
AOA H7 DRIES OUT PER AVN XSCTN AS PWS INCR. THUS POTL INSTBL ON FRI
AND LIFT WTH WRM FRNT AND S OF STBLTY GRAD HAS CWA IN INCR LKLHD OF
TSRA AND PSSBL SVR ON FRI.
SFC SWSTRLYS THRU RMDNR OF FCST PD...CONTNG UNSTBL ENV FOR SCT TSRA
ACTVTY PRCTLY THRU ALL PDS.
JL
&&
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 18, 10:37 AM EST, 4 hours 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 AM EDT TUE MAY 18 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1137 AM EDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF
MARYLAND...NORTHERN VIRGINIA...THE EASTERN PANHANDLE OF WEST
VIRGINIA...AND WASHINGTON DC. ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH.
ACROSS CENTRAL VIRGINIA...WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING
STRIKES CAN BE EXPECTED WITHIN ANY STORM THAT DEVELOPS.
.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 18, 10:52 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EDT TUE MAY 18 2004
DCZ001-MDZ002>007-009>011-013-014-VAZ028-031-042-053-054-WVZ049>053-
190400-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-
FREDERICK VA-FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-
JEFFERSON WV-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-
NORTHERN BALTIMORE MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD-
WASHINGTON MD-
1152 AM EDT TUE MAY 18 2004
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND THE
DISTRICT OF COLUMBIA AT A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
MOST LIKELY TIME FOR THESE WOULD BE LATE AFTERNOON AND EVENING.
A COLD FRONT IS PRESENTLY OVER THE EASTERN GREAT LAKES. THE FRONT
WILL MOVE INTO PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL DEVELOP
AEHAD OF THE FRONT...AND SLIDE SOUTH ACROSS THE MASON-DIXON LINE.
MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE VERY HEAVY RAINFALL
WHICH COULD LEAD TO FLOODING...HAIL TO 3/4 OF AN INCH...AND WIND
GUSTS TO 60 MPH.
STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND ANY WARNINGS THAT
ARE ISSUED.
ABW
Special weather statement, May 18, 10:52 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EDT TUE MAY 18 2004
DCZ001-MDZ002>007-009>011-013-014-VAZ028-031-042-053-054-WVZ049>053-
190400-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-
FREDERICK VA-FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-
JEFFERSON WV-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-
NORTHERN BALTIMORE MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD-
WASHINGTON MD-
1152 AM EDT TUE MAY 18 2004
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND THE
DISTRICT OF COLUMBIA AT A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
MOST LIKELY TIME FOR THESE WOULD BE LATE AFTERNOON AND EVENING.
A COLD FRONT IS PRESENTLY OVER THE EASTERN GREAT LAKES. THE FRONT
WILL MOVE INTO PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT...AND SLIDE SOUTH ACROSS THE MASON-DIXON LINE.
MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE VERY HEAVY RAINFALL
WHICH COULD LEAD TO FLOODING...HAIL TO 3/4 OF AN INCH...AND WIND
GUSTS TO 60 MPH.
STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND ANY WARNINGS THAT
ARE ISSUED.
ABW
Flash Flood, Madison
- When
- May 18, 3:20 PM EST to 4:20 PM EST
- Where
- Madison County, 1 mi N of Criglersville
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Water covering roads near Nethers in Northern Madison County.
Thunderstorm Wind, Madison
- When
- May 18, 3:20 PM EST
- Where
- Madison County, Madison
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.383, -78.267
Several trees down across the county.
Thunderstorm Wind, Charlottesville (C)
- When
- May 18, 4:00 PM EST
- Where
- Charlottesville (C) County, Charlottesville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.033, -78.500
Trees down on Barracks Road just northwest of downtown Charlottesville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397592, 5397593, 5397594.